Format

Send to:

Choose Destination
See comment in PubMed Commons below
Reg Anesth Pain Med. 2000 Jan-Feb;25(1):72-5.

Epidural hematoma following epidural analgesia in a patient receiving unfractionated heparin for thromboprophylaxis.

Author information

  • 1Department of Anesthesia, St. Joseph's Health Centre, London, Ontario, Canada.

Abstract

BACKGROUND AND OBJECTIVES:

The practice of providing postoperative epidural analgesia for patients receiving deep venous thromboprophylaxis with unfractionated heparin is common. This case report is intended to heighten awareness of comorbid risk factors for epidural hematoma and to bring attention to the new ASRA consensus guidelines on the management of neuraxial anesthesia in the presence of standard heparin.

CASE REPORT:

A 79-year-old woman with apparently normal coagulation and receiving no antiplatelet agents required an abdominoperineal resection for recurrent squamous cell carcinoma of the anus. Approximately 2 hours after her preoperative dose of 5,000 U unfractionated heparin, an epidural catheter was placed on the third attempt. Subcutaneous heparin was subsequently administered every 12 hours. Her international normalized ratio became slightly elevated during surgery while the partial thromboplastin time and platelet count remained normal. The catheter was removed on postoperative day 3, 6 hours after the last dose of heparin. The patient developed signs of an epidural hematoma requiring surgical evacuation on postoperative day 4. The presence of previously undiagnosed spinal stenosis may have contributed to her symptoms.

CONCLUSION:

Management of postoperative epidural analgesia in the patient receiving thromboprophylaxis with unfractionated heparin requires appropriate timing of epidural insertion and removal, monitoring of coagulation status and vigilance.

PMID:
10660245
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk